Indiana, 2022

Damaging Wind in Indiana, July 5, 2022

July 5, 2022 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northwest Indiana during the early morning of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Indiana during the early morning of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 11:31 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 4, 11:31 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 AM CDT Tue Jul 5 2022

.SHORT TERM...
Issued at 337 PM CDT Mon Jul 4 2022

Through Tonight...

A complex of showers and thunderstorms continues to advance across
the southern Great Lakes region this afternoon. While most of the
shower and storm activity within this complex is below severe limits
there are two storms with heightened severe potential one along the
Illinois-Wisconsin border and the other moving through La Salle and
Livingston counties. The environment across northeastern Illinois
and northwest Indiana has become favorable for thunderstorms as the
instability has increased with MLCAPE around 500-1000 J/kg and
strong deep layer shear around 40 kts which supports the
organization in the storms and the potential for severe weather.
These storms are expected to continue to move east-southeast across
the area through this evening with some of these storms having the
potential for gusty winds, torrential rain, and possibly some hail.

Behind this area of showers and storms a lull in the active weather
is being observed across Iowa which should allow for a few hours of
quiet weather this evening. However, guidance continues to indicate
that additional showers and thunderstorms may try to develop across
northern Iowa and southern Wisconsin after sunset. Should these
storms materialize they would gradually push east-southeastward
across portions of the area and bring additional chances for gusty
winds and torrential rainfall. Forecast soundings continue to show
that precipitable water values in excess of an inch will persist
through the night which will help the storms to become efficient
rainfall producers. Given this ample moisture any storms that are
able to train over the same area for extended periods of time will
create the potential for localized flooding especially in low lying
and poor drainage areas. The best areas for this shower and storm
activity tonight would be for areas north of I-80 with a chance that
many areas will remain dry throughout the night. Regardless rain
chances should tapper off by daybreak Tuesday morning.

Yack

&&

.LONG TERM...
Issued at 311 PM CDT Mon Jul 4 2022

Tuesday through Monday...

Primary forecast concerns include high temps/heat indices Tuesday
and then the potential for multiple rounds of thunderstorms, with
severe and heavy rain potential.

High temps in the mid/upper 90s with dewpoints generally in the
mid 70s will yield the heat indices in the 105 to 109 range
Tuesday afternoon and if the dewpoints or temps are just a little
bit higher, its possible that heat indices above 110 are
possible, which would be warning criteria. For now, opted to go
with a heat advisory for the entire area but trends will need to
be monitored for a possible upgrade to a warning, mainly for the
southern cwa. A lake breeze is possible by mid/late Tuesday
afternoon, but confidence is low. Any easterly winds from a lake
breeze would bring cooler temps and likely sub-advisory criteria
heat indices, but these may remain fairly close to the shore. A
stronger cold front is expected to move south down the lake late
Tuesday afternoon and then across the area Tuesday night, bringing
cooler temps for Wednesday, mainly north of I-80 where highs in
the 80s expected, though highs back in the 90s are expected south
of I-80 Wednesday, which may yield heat indices back into the
100-105 range south of I-80 Wednesday afternoon.

As for convective trends, Tuesday morning is looking dry with
increasing chances for thunderstorms Tuesday afternoon. Guidance
is in fair agreement with thunderstorms developing across
southern WI or northern IL and then moving south across the area.
Thus, the next time period of concern is late Tuesday afternoon
through late Tuesday evening. While uncertainty increases with
time, the next time of concern is Wednesday night into Thursday
morning but chances for thunderstorms will continue through Friday
night with drier weather expected for next weekend. cms

&&

.AVIATION...
For the 06Z TAFs...

Aviation Forecast Concerns:

* Period of strong thunderstorms early this morning, with gusty
  winds and heavy rainfall.

* South-southwest winds this morning (outside of convection) with
  a shift to northeast expected this afternoon with Lake assisted
  cold front for Chicago terminals.

* Additional thunderstorms possible later this afternoon/evening.

Radar at midnight depicts a line of strong/severe thunderstorms
across far northern IL and southern Lake Michigan. Storms will
likely affect the Chicago terminals for the next 3-4 hours as the
line pushes slowly to the east-southeast, though with medium
confidence in end time as there could be additional development
on the western flank of current area of storms. Isolated wind
gusts to 50+ kts possible with locally heavy rainfall amounts.
Outflow will likely disrupt winds across the area with variable
mainly north- northwest winds eventually settling back to modest
southwest after convection departs. West- southwest low level jet
around 40 kts will also support LLWS conditions through the pre-
dawn hours.

Current expectations are the the morning and early afternoon hours
should be dry. A cold front is expected to sag across far northern
IL by early afternoon, likely with a lake-assisted push of
northeast winds into the Chicago metro terminals. Chances of at
least scattered thunderstorms will then ramp up again heading into
the mid-late afternoon, as a mid-level disturbance currently over
western Nebraska tracks east across the area. Confidence in timing
is rather low at this time, though suite of current CAM guidance
depicts scattered thunderstorm development across northern and
northeast IL roughly 20-23Z. Have moved inherited prob30 mention
of thunder up slightly for now, but will likely need some
additional tweaking as mesoscale features become better defined
today. Scattered showers and storms may linger into tonight in the
vicinity of the eventually stalled frontal boundary, and with
another mid-level disturbance expected to approach overnight.
Have maintained a VCSH overnight due mainly to low confidence in
convective trends beyond this evening, but could see needing
additional thunder mention into tonight with later forecasts.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
     Tuesday to 8 PM Tuesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Tuesday to 8 PM Tuesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 4, 3:22 PM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
422 PM CDT Mon Jul 4 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-052130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
422 PM CDT Mon Jul 4 2022 /522 PM EDT Mon Jul 4 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1 inch diameter.
     Limited damaging wind risk...up to 70 mph.
  Elevated Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms will continue late this afternoon into
early this evening. These storms will be capable of producing
damaging winds, large hail and heavy rain that may result in
localized flooding.

Additional scattered thunderstorms are possible later this
evening into the early morning hours. These storms may also be
severe and produce heavy rain with localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
  Limited Excessive Heat Risk.
Thursday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Dangerous heat indices of 105 to 110 degrees are likely Tuesday
afternoon.

Multiple rounds of showers and thunderstorms are possible Tuesday
through Friday. Any one of these bouts of thunderstorms could
result in a risk of severe thunderstorms and the potential for
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east southeast at 20 to 30 mph.

LMZ740>745-052130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
422 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to 1 inch diameter.
     Limited thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 4, 10:51 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1151 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     HEAVY RAIN       2 SW ROSCOE             42.39N 89.04W
07/04/2022  M3.01 INCH       WINNEBAGO          IL   PUBLIC

            PRIVATE WEATHER STATION RECORDED NEARLY
            ABOUT 3 INCHES OF RAINFALL IN JUST OVER 1.5
            HOURS.

&&

WSL
Local storm report, Jul 4, 11:08 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1208 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       2 SSE UNION             42.20N 88.53W
07/04/2022  M2.50 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION RECORDED 2.5 INCHES
            OF RAINFALL IN JUST UNDER 30 MINUTES.

&&

WSL
Local storm report, Jul 4, 11:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1233 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     1 NNW ROSELLE           41.99N 88.08W
07/05/2022  M61 MPH          COOK               IL   TRAINED SPOTTER

            61 MPH WIND GUST MEASURED BY HANDHELD
            ANEMOMETER.

&&

WSL
Local storm report, Jul 5, 12:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
108 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HEAVY RAIN       2 SSE UNION             42.20N 88.53W
07/05/2022  M4.34 INCH       MCHENRY            IL   PUBLIC

            PRIVATE WEATHER STATION RECORDED 4.34 INCHES
            STORM TOTAL RAINFALL SINCE 11:30PM.

&&

WSL
Local storm report, Jul 5, 12:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
109 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.76W
07/05/2022  M51 MPH          COOK               IL   ASOS

            ASOS STATION KMDW CHICAGO MIDWAY AIRPORT
            RECORDED 51MPH GUST.

1252 AM     TSTM WND GST     DUPAGE AIRPORT          41.92N 88.25W
07/05/2022  M52 MPH          DUPAGE             IL   ASOS

            ASOS STATION KDPA DUPAGE COUNTY AIRPORT
            RECORDED 52MPH GUST.

1242 AM     TSTM WND GST     OHARE AIRPORT           41.98N 87.90W
07/05/2022  M55 MPH          COOK               IL   ASOS

            ASOS STATION KORD CHICAGO OHARE AIRPORT
            RECORDED 55MPH GUST.

&&
Special weather statement, Jul 5, 12:12 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
112 AM CDT Tue Jul 5 2022

ILZ105-108-INZ001-050715-
Eastern Will IL-Southern Cook IL-Lake IN-
112 AM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southeastern Will
and Lake Counties through 215 AM CDT...

At 111 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over South Holland, or over Harvey, moving southeast
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hammond, Gary, Calumet City, Portage, Merrillville, East Chicago,
Schererville, Hobart, Lansing, Crown Point, Highland, Munster, Park
Forest, Frankfort, Cedar Lake, Steger, Lowell, Peotone, Griffith and
Dyer.

Including the following interstates...
 I-57 between mile markers 326 and 338.
 Indiana I-80 between mile markers 1 and 15.
 Indiana I-90 between mile markers 2 and 21.
 Indiana I-94 near mile marker 16.
 Indiana I-65 between mile markers 241 and 261.

This includes...  Indiana University Northwest, Purdue University
Northwest Hammond, Governors State University, Illiana Motor
Speedway, Lake County Fairgrounds, South Shore Rail Cats Baseball,
and Will County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois...and northwestern Indiana.

&&

LAT...LON 4130 8790 4147 8790 4148 8754 4171 8752
      4169 8750 4167 8747 4168 8746 4167 8744
      4168 8743 4167 8742 4165 8744 4164 8742
      4162 8729 4162 8722 4129 8722
TIME...MOT...LOC 0611Z 314DEG 33KT 4160 8762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Borchardt

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 5, 12:15 AM CST
Where
Lake County, 0.91 mi NW of Hammond
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.588, -87.514

A tree was blown down near the intersection of 169th Street and Jackson Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030482.